Aa
A
A
A
Close
Herpes Community
27.5k Members
Avatar universal

can seratonin type medications cause herpes outbreaks?

Hi all.  I have had genital hsv1 since 2006.  Mostly my outbreaks are infrequent and I don't take regular valacyclovir.  I've noticed something interesting and annoying though.  I needed to start taking antidepressants a while back and when I was taking the seration reuptake inhibitors (ie. celexa and lexapro) I started having more frequent outbreaks.  I had to stop taking those meds for other reasons, but at the same time the outbreaks eased off.  Since then I have started taking over the counter 5htp.  This is otherwise known as L-tryptophan and stimulates seratonin production/metabolism.  Once again, the herpes is acting up more frequently.

I'm wondering if anyone has ever experienced or heard of this.  I've looked around on the Internet and can't find anything.  Thanks.
3 Responses
Avatar universal
I don't want to take away from your question.. but I am almost 100% positive that I have genital hsv-1. No other symptoms but every other month or so I get  a raw patch on my clitoral hood after sex... it's really weird. Its happened 3-4 times within the past 7-8 months. What are your outbreaks like???

I've been tested countless times over the past 8 months, hsv-2 negative. But I've done so much research it's crazy... So just from talking to people w herpes/doctors/&research I feel like your more frequent outbreaks could honestly just be due to all of the **stress**/depression PLUS the antidepressants itself
Avatar universal
hi vaginaprobzx100.  my outbreaks i expect look like typical outbreaks.  in order to get diagnosed though i had to have a western blot done.  the regular test was consistently negative.  I've had this for 10 years so i know how it behaves.  it is MOST DEFINITELY more active when SSRI's or 5-htp are involved.  in fact, way down on the list of side effects for celexa under uncommon is "herpes outbreaks".  it's not my imagination.  i've gone back and forth with these meds 4 or 5 times, and it never fails.  
7 Comments
I have had same experience as you! It is as if I wrote the question/experience myself. I am a 30-year veteran at this point...so unfortunate not to have a cure by now! I recall in the 80’s that a dr warned me not to take L-lysine for this reason. I, too, have experienced an increase in BOs with Lexapro (even at 5mg). I am shocked there is not much research posted on this matter.
there really is nothing out there.  i've looked around again.  i am currently on no antidepressant of any kind due to various side effects.  can it really be serotonin itself that stimulates these outbreaks?  if so, what the hell are we supposed to do?  maybe dopamine stimulation, i don't know.  i'm at a loss.  and i am also so anxiety stricken that it's hard to function, especially at work.  
You're right - there is nothing out there on there. :(

Have you tried taking valtrex or acyclovir daily? Your mental health is important, and I know it's awful going through the trial and error of finding things that work, but maybe if valtrex or acyclovir works, it will help focus on what other side effects (and I don't know what you're having, so I don't mean to minimize them) you can live with, and which ones you can't on each med.

Please hang in there.
I did take it daily for a while.  then i was getting outbreaks more frequently so i stopped taking it.  switched to acyclovir, which worked better, but here's my dilemma.  in light of the fact that we can apparently develop a tolerance to these drugs over time, i have chronic aplastic anemia and i have been put through the doner list for a bone marrow transplant should the need ever arise.  if this happens, and they have to wipe out my immune system, what i don't want is to have developed a resistance to herpes medications.  so, i am doing well with occasional use of topical acyclovir.  i'd rather stay away from SSRI's.
There is an antiviral called Famvir, which most people forget about. It's a totally different medication than Valtrex or acyclovir. If you're doing well as is, and don't want to mess with that, that's fine and it makes perfect sense. I'm just letting you know should the need arise for you to try another medication. (It's more expensive, of course, which is why it isn't the first choice. It also hasn't been studied for transmission reduction, either, as valtrex has.)

Tolerance and resistance are different things. There is some evidence of resistance in immunocompromised  patients, but tolerance to valtrex and acyclovir isn't really a thing. I don't know enough about chronic aplastic anemia to know if that makes you immunocompromised, but if it does, resistance is a real thing for you.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4822185/

Thanks auntiejessi for the info.  Yes I am immunocompromised, the extent to which seems to fluctuate.  Good to know about famvir, thank you.  I really appreciate it.  Yeah I will stick to the status quo for the time being.  Will continue to avoid the SSRIs.
Keep us posted on how you're doing, and if you have any questions, we're here. :)
Avatar universal
I just started Lauricidin. It’s monolaurin. It seems to be helping.
But Zoloft has definitely made my outbreaks more frequent.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are 16 facts you need to know to protect yourself from contracting or spreading a sexually transmitted disease.
How do you keep things safer between the sheets? We explore your options.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
The warning signs of HIV may not be what you think. Our HIV and STD expert Sean Cummings reports in-depth on the HIV "Triad" and other early symptoms of this disease.